Thunderstorm Wind, Lea
- When
- July 3, 4:01 PM MST to 4:06 PM MST
- Where
- Lea County, 0.69 mi N of Humble City
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.790, -103.220
A trough across the southern Rocky Mountains helped develop afternoon strong to severe thunderstorms across the higher elevations and adjacent plains. Isolated severe wind gusts were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A trough across the southern Rocky Mountains helped develop afternoon strong to severe thunderstorms across the higher elevations and adjacent plains. Isolated severe wind gusts were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 3, 12:45 PM MST, 3 hours 16 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 245 PM CDT Mon Jul 3 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This afternoon through Tuesday night) Issued at 241 PM CDT Mon Jul 3 2023 High pressure continues to hold court over the Southwest US, including West Texas. Despite that, plenty of moisture and a little bit of instability is available across the region which could help showers and storms from this afternoon linger into the early parts of tonight before dissipating. Tomorrow will be fairly similar to today with the biggest difference that highs end up a couple to a few degrees warmer in the mid to upper 90s for most. Higher elevations stay in the upper 80s to low 90s. Lows tonight and tomorrow night stay mild in the upper 60s to low 70s thanks to lingering moisture. With the overall pattern shifting to more of a summer look, the Davis Mountains and across Presidio and Brewster counties will see the best chance for showers and a few thunderstorms. && .LONG TERM... (Wednesday through Sunday) Issued at 241 PM CDT Mon Jul 3 2023 Bottom line up front: Warm and dry in the extended. Wednesday, the upper ridge over the southwest CONUS will begin building east into West Texas and Southeast New Mexico, resulting in a gradual increase in thicknesses through at least Sunday, when highs will top out ~ 9- 11F above normal. By that time, the ridge is forecast to be centered right over West Texas and Southeast New Mexico. Forecast highs suggest some areas my warrant a low-end heat advisory. As the ridge is flatter and not as strong as last months, this does not look to be a prolonged heat wave. In fact, after Sunday, long-range models retrograde to ridge to about the Arizona/New Mexico border by midweek. Unfortunately, this all portends a dry forecast in the extended, except for isolated activity coming off the Sacramentos into the foothills a time or two. Even w/increased PBL moisture due to a strong nocturnal LLJ each night, and an easterly upslope component during the day, models are too skimpy on chances to warrant a mention. Cooler temperatures and increased PBL moisture will keep fire weather concerns low for the next week. && .AVIATION... (18Z TAFS) Issued at 1158 AM CDT Mon Jul 3 2023 Generally light southerly to southeasterly flow will continue through this afternoon and into this evening. Winds becoming lighter and more variable at night. CNM/HOB/PEQ could see TS late this afternoon, but have precluded from mention due to low confidence. VFR remains for all terminals. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 72 96 72 99 / 10 0 0 0 Carlsbad 69 99 71 102 / 20 0 0 10 Dryden 71 95 72 99 / 0 10 0 0 Fort Stockton 72 98 73 101 / 10 10 0 0 Guadalupe Pass 69 93 71 97 / 20 10 0 10 Hobbs 68 96 68 99 / 30 0 0 0 Marfa 59 92 59 96 / 20 30 0 10 Midland Intl Airport 73 97 73 99 / 10 0 0 0 Odessa 73 97 74 100 / 10 0 0 0 Wink 73 99 73 103 / 10 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...93 LONG TERM....44 AVIATION...93
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 1100 AM CDT Mon Jul 3 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-041600- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 1100 AM CDT Mon Jul 3 2023 /1000 AM MDT Mon Jul 3 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland 44
Special Weather Statement
National Weather Service Midland/Odessa TX
401 PM MDT Mon Jul 3 2023
NMZ029-033-032245-
Northern Lea County NM-Central Lea County NM-
401 PM MDT Mon Jul 3 2023
...A strong thunderstorm will impact portions of northeastern Lea
County through 445 PM MDT...
At 401 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of McDonald, or 13 miles northeast of Lovington,
moving southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lovington and McDonald.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3320 10306 3284 10307 3286 10338 3323 10349
TIME...MOT...LOC 2201Z 336DEG 11KT 3304 10315
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
87Special Weather Statement
National Weather Service Midland/Odessa TX
442 PM MDT Mon Jul 3 2023
NMZ033-032330-
Central Lea County NM-
442 PM MDT Mon Jul 3 2023
...A strong thunderstorm will impact portions of east central Lea
County through 530 PM MDT...
At 441 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Lovington, moving south at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hobbs, Lovington, Nadine, Monument, Humble City, Knowles, Lea County
Regional Airport and Industrial Airpark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3299 10334 3298 10308 3254 10307 3256 10345
TIME...MOT...LOC 2241Z 002DEG 15KT 3291 10323
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
16The Midland/Odessa radar (KMAF), 135 km away, was scanning. The volume nearest the first event began at 23:01 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1116619.